Plaquenil Withdrawal

Saturday was a week since I stopped taking Plaquenil, aka Hydroxychloroquine, per my doctor’s instructions, and I think I am going through some form of withdrawal. I took the drug as a treatment for sarcoidosis and one of the side effects is a reduction in white blood cells, which is what has happened to me.

Plaquenil is used in the treatment of sarcoidosis but its main use is in the treatment of malaria. One of the side effects of taking the drug is that it affects eye sight, and eye tests, especially field of vision tests need to be done every six months.

For the four years that I took the drug, my eye sight never bothered me and bi-annual eye tests revealed no changes. As a matter of fact, my eye sight improved slightly. The only change was that I needed reading glasses now, but that happens to most people anyway when they hit their late forties.

I stopped the drug last week Saturday and last Monday night I developed a terrible migraine, and I have intermittent headaches all week. Add dizzy spells and some joint and tendon pain, and I think I am going through withdrawal. My eyes are also a little funny. Seems that I am having trouble focusing a bit especially at night when driving.

Hope this all goes away in the next week or two, but I guess I answered my own question last week about if there are withdrawal effects from stopping the drug.

*** Update 2017: This particular post is the most viewed post on my blog, and after close to five years, it still gets multiple hits a day. This tells me that this topic is a hot one, so i decided to update the post with some more of my experience.

I experienced some intense headaches for a couple of weeks and they suddenly stopped after two. After the same time, my vision returned to normal and joint and muscle pain also went away.

A month after coming off I had an eye exam and all was normal. It was a little tough, those two weeks, but all in all, the experience was not terrible, and it eventually ended with me non the worse.

I continued to be on prednisone as my primary treatment for the sarcoidosis and am still on it despite multiple tries to come off. The withdrawal symptoms from prednisone, especially after being on for so long are far, far worse than that of the plaque nil.

Written by Basil Rene

I maintain two separate blogs. One is LifeAsAnAnomaly.com where I discuss my life with sarcoidosis and the other is AChefTalksFood.blog, where as the name implies, I talk about food.

30 comments

    1. Hi and welcome. It was my sarcoidosis doctor that stopped the drug, and I too asked about coming off slowly, but he want to stop completely because my white blood count was dropping monthly. I retake a blood test in two weeks to see if my blood count increases. This way they know it is that particular drug.

      Like

    2. I was forced to stop taking it after being on Plaquinel for 13yrs because I lost my health insurance and have no $ to pay for it so I stopped it..

      Like

      1. Yes I’m miserable,in pain,can’t sleep feel very tired and nothing I try seems to help..do you have any over the counter or home remedies to try? I can’t take it anymore..

        Like

  1. I’ve been on plaquenil for about two weeks. It took about 7 days before I found myself itching everywhere on my body. The doctor told me today that I should top taking it because he felt the 20 mg of prednisone was okay for now. Not a big fan of plaquenil.

    Like

  2. I was off of Plaquenil for 20 days. Yesterday was the worst. I couldn’t open up my fingers or un-bend my arms. I was off of it because of a so called shortage. My eyes have been terribly un-focused and I have been in pain for most of that time.I was put on Imuran during this time, which I felt did nothing to stop the pain of R.A.A I was thinking Plaquenil was not helping with my symptoms, but I was so wrong! We have just received a shipment of it here and I started back on it. I wondered if anyone else experienced this much pain. THanks for posting

    Like

    1. Holly, sorry you are having such ahard time. I know I was in pain and discomfort for a couple of weeks and it eventually went away, but I suppose because you have RA, it made your situation worse. Hope you feel better soon or they get a new supply of the drug.

      Like

  3. I have been taking 200 mg of Plaquenil for several years for lupus. Because I haven’t been going to the eye doctor on a regular basis, my rheumy cut it in half a year ago. He has now taken me off of it completely. However, I have continued to take what I had left. I have now been totally off of it for 2 days. Guess we will see what happens. He said I could always go back on it if needed. Since I have seen him, I ended up going to the eye doctor due to problems. Turns out that I have glaucoma. Go figure.

    By the way, a friend sent me this link since he knew I was off of the Plaquenil and wanted to pass along the withdrawal systems. I am glad he did.

    Liked by 1 person

    1. Thanks for dropping by and I am glad that my info was of help to you. I hope you get better. As much I dislike the lab tests and doctors, I make sure to follow a medication’s recommendations as the treatment is usually worse than the disease. Try your best to do whatever tests the drug manufacturer says, because they know more than they are letting out. Just think of every drug as dangerous and research it yourself. Don’t just go by those print outs the pharmacy gives you. Searching on your own reveals a lot more. Wishing you the best. BR

      Like

  4. I took it for 10 years and stopped because my eye doctor said my eyes were worse. There’s a new standard to not be on it for more than 5-7 years, because of the risk of eye damage. I’m not driving because my vision is wonky. My eye doctor asked me if my RA doctor didn’t check my chart concerning the negative changes in my eyesight when I saw her 6 months prior. The RA doctor didn’t say anything about my vision then, so I guess oops. I wish I had brought it up after every eye check-up. Why didn’t the eye doctor tell me? It’s my health so from now on I plan on being more alert and assertive. I trusted my doctors to be on top of my health. They are so busy, so I think they may miss something. No excuse- just the way it is. I’ll be a watchdog, for sure.

    Liked by 1 person

  5. I am on Plaquenil 100 mg twice daily….along with opiods. I have small fiber neuropathy, Psoriatic arthritis, fibromyalgia, and a host of autoimmune problems. I am considering cutting back to 100 once daily and then just stopping. My vision is terrible but I do have cataracts. Any advice?

    Liked by 1 person

  6. I am having the same issues you described. I have not been on it as long as you. I feel not the best and can’t wait until this goes away. Ty for your post.

    Liked by 1 person

  7. my new rheumatologist recommended that I go off the plaquenil I’m on. I been on since jan 2012. I stopped taking about 5 days ago and since havn’t slept much and felt like I had the flu as well, but I was starting to get sick the same day I stopped anyways. I also have fibromyalgia so my pain is worse with lack of sleep. I’m not sure if the lack of sleep is from not taking the plaquenil. I’m fatigued all day long

    Liked by 1 person

  8. I’m up for 3 hours now..cold then hit..aches n pain..dry..feel in sick to my stomach..I went off plaquinel Monday… I’m dizzy..n feel space…my eyes are swollen that’s y I had to go off of it.

    Liked by 1 person

  9. Thanks for posting up your blog. I reduced my dosage by half and experienced some aches and nausea, but like you it went away after a couple of weeks. After two months on half the dosage, I just completely stopped taking plaquenil, and by the third day I started to feel the aches again. This time the nausea is a bit more aggressive. I’ll suck it up for a couple of weeks. I do believe you’re onto something here. My rheumy doctor said there are no side effects, but I definitely disagree with that claim.

    Liked by 1 person

    1. I always ask doctors that tell me a medicine has no side effects: “And how long were you on the medicine to know it has no side effects?” Doctors are only going by what the companies claim, and they don’t have on going testing. If it has no side effects, then why do we need to have eye exams every six months and now, even after years off of the drug, opthamologists bring up that I was on the drug at my annual eye exams? We know our bodies best. Thanks for checking in.

      Like

  10. Thank you so much for your original post, it has given me a lot of comfort and hope. I have been on plaquinel 200mg twice a day for 16 years and have been told to drop to 1 a day….i tried this but lasted 2 days. 2 weeks ago i tried again, dropping 1oomgs! It’s been like a living hell, unable to sleep, exhausted, not able to stay still (body all jerky) but not having energy to move about, pain, itching all over, headaches to rival armageddon and brain zaps (very unnerving), and a few more minor reactions! So, I’m going to continue with 300mg daily in the knowledge that this won’t last forever. Thank u again

    Liked by 1 person

Leave a Reply to Terri Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: